Arkansas, 2008

Flash Flood and Damaging Winds in Arkansas, July 12 to 13, 2008

July 12 to 13, 2008 · NWS LZK · 7 events in 3 counties and zones

A northwest wind flow aloft drove a new cold front into Arkansas from the Plains. There was isolated severe weather and localized flash flooding in northern Arkansas on July 12th and 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A northwest wind flow aloft drove a new cold front into Arkansas from the Plains. There was isolated severe weather and localized flash flooding in northern Arkansas on July 12th and 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 12, 7:53 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 12, 7:53 PM CST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
853 PM CDT SAT JUL 12 2008

.UPDATE...
COLD FRONT CONTINUES TO SLOWLY PUSH SOUTH INTO NORTH ARKANSAS THIS
EVENING. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THIS FRONT.
GREATEST POTENTIAL FOR HEAVY RAIN REMAINS IN THE NORTH TONIGHT.
INCREASED POPS IN THE NORTH A BIT OVERNIGHT. SATELLITE IMAGES AND
RADAR INDICATE A SECOND ROUND OF PRECIPITATION ENTERING NORTHWEST
ARKANSAS. RAIN CHANCES WILL INCREASE IN CENTRAL AND SOUTH SECTIONS
LATE TONIGHT AND SUNDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 612 PM CDT SAT JUL 12 2008/

AVIATION...
ISOLATED CONVECTION WILL CONTINUE FOR SEVERAL HOURS THIS EVENING
WITH LOCALLY HEAVY RAIN AND BRIEF MVFR CONDITIONS DOES TO BOTH CIGS
AND VISBY. OTHERWISE...FRONTAL SYSTEM OVER SOUTHERN MISSOURI AT THIS
TIME WILL CONTINUE TO MOVE SOUTHWARD THROUGH THE PERIOD...REACHING
SOUTHERN ARKANSAS BY THE END OF THE PERIOD. SCATTERED SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THE FRONT WITH GUSTY WINDS AND
LOCALLY HEAVY RAIN POSSIBLE. THE BEST CHANCES OF SEEING GUSTY
WINDS WILL BE OVER THE NORTH. THE FRONT WILL WEAKEN SOMEWHAT ONCE
IT MOVES INTO SOUTHERN ARKANSAS. VFR TO OCCASIONAL MVFR CONDITIONS
CAN BE EXPECTED UNTIL THE FRONTAL PASSAGE. OCCASIONAL IFR
CONDITIONS ARE POSSIBLE IN ANY THUNDERSTORM THAT MOVES OVER ANY
TERMINAL.

PREV DISCUSSION... /ISSUED 245 PM CDT SAT JUL 12 2008/

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
LATEST SFC DATA INDCS THE ADVERTISED FNTL BNDRY WAS LOCATED FM CNTRL
MO BACK INTO SERN KS AND NRN OK. A PREFRONTAL TROF WAS LOCATED
FURTHER SWD AND HAD WORKED INTO NRN AR AT MID AFTN. BULK OF THE
CONVECTION THIS AFTN HAS BEEN MAINLY ALONG AND N OF THE SFC BNDRY...
BUT WE ARE NOT SEEING SOME STORMS FIRE ALONG THE SFC TROF DURG THE
LAST HR. FURTHER SWD...PLENTY OF SUNSHINE AND SWLY WINDS HAVE PUSHED
THE MERCURY INTO THE LOWER AND MID 90S.

MAIN FCST CONCERNS WL CONT TO BE SWD MOVEMENT OF THE AFOREMENTIONED
CDFNT AND ASSOCD PRECIP CHCS OVR THE NEXT 24 TO 36 HRS. FOR A FCST
FROPA IN MID JULY...THE MODELS ARE STILL IN REASONABLE AGREEMENT
THRU THE PD. THE UPR RDG WL CONT TO SHIFT WWD THRU SUN...ALLOWING
DVLPG NWLY FLOW ALOFT TO BRING THE FNT SWD THRU AR.

EXPECT CONVECTION TO INCRS IN COVERAGE ALONG THE BNDRY BY THIS
EVENING AND AFFECT MAINLY NRN AR THRU THE OVERNIGHT HRS. CONTD TO
TREND TOWARD THE NAM AND ECMWF SOLUTIONS FOR TIMING OF THE FNT...
INTO NRN AR LATE THIS EVENING...ACRS CNTRL AR SUN MRNG AND JUST S OF
THE FA SUN EVENING. LIKELY POPS JUSTIFIED OVR NRN AR TNGT...WITH
LESSER CHCS FURTHER SWD. WENT WITH GOOD CHC POPS ON SUN WITH
FROPA...AND LINGERING CHCS IN SRN AR EARLY SUN NGT.

COULD STILL SEE A FEW STRONG/SVR STORMS WITH THE FNT TNGT ACRS NRN
AR AND THIS IS MENTIONED IN THE HWO. ANOTHER CONCERN IS THE
POTENTIAL FOR HVY RAINFALL OVR NRN AR TNGT. KEPT A MENTION OF THIS
IN THE FCST...BUT WL HOLD OFF ON ANY HEADLINES FOR THE TIME BEING.
WL LET THE EVENING SHIFT MONITOR CONVECTIVE TRENDS FOR THE
POSSIBILITY OF FLASH FLOODING.

THE CDFNT WL STALL OUT JUST S AND W OF AR EARLY IN THE WORK WEEK.
MAIN EFFECTS BEHIND THE FNT WL BE LOWER HUMIDITY VALUES...WITH TEMPS
WARMING CLOSE TO NORMAL LEVELS. AS A RESULT...RAIN CHCS WL RMN NIL
AT THE END OF THE PD AS THE UPR RDG BEGINS TO BLD BACK EWD INTO THE
REGION.

LONG TERM...WEDNESDAY THROUGH SATURDAY
THE EXTENDED FORECAST PERIOD STARTS WITH THE UPPER RIDGE CENTERED
OVER THE CENTRAL PLAINS...WHILE SURFACE RIDGING WAS OFF TO THE EAST
OF AR...BUT BUILT BACK TO THE PLAINS. A SOUTHEAST TO SOUTH FLOW WILL
KEEP HUMIDITY LEVELS UP. AN OVERALL HOT AND DRY PERIOD IS
FORECAST...WITH LOW CHANCES OF RAIN. ANY CHANCES WOULD MAINLY BE
DIURNAL AND IN THE AFTERNOON TO EARLY EVENING...WITH OVERALL CHANCES
AROUND 10 PERCENT. MOST SIGNIFICANT SHORTWAVE ENERGY AND FRONTAL
SYSTEM ARE EXPECTED TO STAY NORTH OF AR. GFS AND ECMWF SHOWING
POSSIBLE SATURDAY TO SUNDAY SYSTEM TO SAG TO AR...BUT WITH
UNCERTAINTY...WILL LEAVE DRY AT THIS TIME. TEMPS WILL WARM A BIT
ABOVE NORMAL VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     71  85  62  89 /  60  50  10   0
CAMDEN AR         76  93  68  93 /  30  50  20  10
HARRISON AR       68  84  57  87 /  90  40   0   0
HOT SPRINGS AR    76  89  66  91 /  40  50  10  10
LITTLE ROCK   AR  75  88  66  91 /  40  50  10  10
MONTICELLO AR     75  92  68  93 /  30  50  20  10
MOUNT IDA AR      74  88  65  91 /  40  50  10  10
MOUNTAIN HOME AR  67  84  58  88 /  90  40   0   0
NEWPORT AR        72  86  64  90 /  50  50  10   0
PINE BLUFF AR     76  90  67  90 /  30  50  10  10
RUSSELLVILLE AR   73  86  63  91 /  50  50  10   0
SEARCY AR         74  86  64  90 /  50  50  10   0
STUTTGART AR      75  88  66  90 /  40  50  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

51
Hazardous weather outlook, Jul 12, 3:30 PM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
430 PM CDT SAT JUL 12 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-131000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-
WHITE-WOODRUFF-YELL-
430 PM CDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

HEAT INDEX VALUES OF 100 DEGREES TO 105 DEGREES WILL CONTINUE THIS
EVENING ACROSS ALL OF ARKANSAS. USE CAUTION WHEN OUTDOORS THIS
EVENING.

A COLD FRONT CONTINUES TO APPROACH NORTHERN ARKANSAS AT THIS TIME
WITH SHOWERS AND THUNDERSTORMS DEVELOPING IN ADVANCE OF IT. SHOWERS
AND THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THE NIGHT AS
THE FRONT DROPS SOUTH AND SEVERAL UPPER LEVEL WEATHER DISTURBANCES
WILL MOVE ALONG IT. THE FRONT WILL REACH A FORT SMITH TO BLYTHEVILLE
LINE BY SUNDAY MORNING.

WITH THE HEAT AND HUMIDITY CURRENTLY IN PLACE...SOME STORMS MAY BE
STRONG TO POSSIBLY SEVERE THROUGH SUNSET WHEN THE ATMOSPHERE WILL
BEGIN TO STABILIZE SOMEWHAT. THE MAIN CONCERNS AT THIS TIME ARE
GUSTY WINDS AND LARGE HAIL.

THE FRONT WILL BE A SLOW MOVER AND IN ADDITION TO THE SEVERE
THREAT...THE POTENTIAL FOR PERIODS OF HEAVY RAIN EXISTS. NORTHERN
ARKANSAS WILL BE MOST SUSCEPTIBLE TO SEEING HEAVY RAIN AND LOCALIZED
FLOODING IS POSSIBLE. WHILE A GENERAL HALF INCH TO ONE INCH RAIN IS
EXPECTED ACROSS NORTHERN AND CENTRAL ARKANSAS TONIGHT...SEVERAL
INCHES COULD FALL IN LOCALIZED AREAS ACROSS THE NORTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FRONT WILL CONTINUE TO MOVE THROUGH CENTRAL AND SOUTHERN
ARKANSAS ON SUNDAY...REACHING THE LOUISIANA BORDER BY THE END OF THE
DAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS
CENTRAL SECTIONS EARLY IN THE DAY. LOCALLY HEAVY RAIN WILL REMAIN
POSSIBLE UNTIL THE FRONT MOVES THROUGH. WHILE SOME THUNDERSTORMS
COULD BE STRONG...ORGANIZED SEVERE WEATHER LOOKS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

56

In the hours before

Special weather statement, Jul 12, 3:23 PM CST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
423 PM CDT SAT JUL 12 2008

ARZ013-014-023-122155-
SEARCY-STONE-VAN BUREN-
423 PM CDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ALERT FOR SEARCY...STONE AND VAN BUREN
COUNTIES UNTIL 500 PM CDT...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MARSHALL...MOVING EAST AT 21 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

56
Special weather statement, Jul 12, 5:14 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
614 PM CDT SAT JUL 12 2008

ARZ025-122330-
JACKSON-
614 PM CDT SAT JUL 12 2008

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 630 PM CDT...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TUCKERMAN...MOVING EAST AT 22 MPH.

SMALL HAIL...ONE HALF INCH OR LESS IS EXPECTED WITH THIS STORM.

56

The radar

The Springfield radar (KSGF), 89 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Boone

When
July 12, 8:10 PM CST
Where
Boone County, Omaha
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.450, -93.180

A large tree was down on power lines.

Thunderstorm Wind, Marion

When
July 12, 8:45 PM CST
Where
Marion County, Lakeway
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.330, -92.770

Trees and power lines were down along Arkansas Highway 14.

Thunderstorm Wind, Marion

When
July 12, 8:45 PM CST
Where
Marion County, Peel
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.430, -92.770

Power lines were blown down.

Thunderstorm Wind, Marion

When
July 12, 8:55 PM CST
Where
Marion County, 2 mi W of Flippin
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.270, -92.636

A number of trees and power lines were down along Arkansas Highway 202 west of Flippin.

Thunderstorm Wind, Marion

When
July 12, 9:00 PM CST
Where
Marion County, Flippin
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.270, -92.600

Numerous trees and power line were down in the area. Large limbs fell onto several homes, but no structural damage occurred.

Heavy Rain, Sharp

When
July 12, 11:00 PM CST to July 13, 12:00 AM CST
Where
Sharp County, 0.5 mi SSW of Hardy
Reported by
Official NWS Observations
Coordinates
36.313, -91.483

At the Hardy gage on the Spring River, 2.17 inches of rain fell in one hour.

Flash Flood, Sharp

When
July 13, 12:28 AM CST
Where
Sharp County, 0.89 mi NW of Ash Flat to 1.07 mi ESE of Ballard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.230, -91.610

A low water crossing was flooded, and a car was swept off the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124614, 124615, 124616, 124618, 124619, 124620, 124621.